Alert archive / North Carolina / Flash Flood Warnings in 2004
Flash Flood Warning 23, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Jul 28, 2004, 5:10 PM EDT for Cumberland County, North Carolina. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2004, 5:10 PM EDT (21:10 UTC)
- Expired
- Jul 28, 2004, 6:45 PM EDT
- In force
- 95 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Cumberland County, NC
The radar
The Raleigh/Durham radar (KRAX), 78 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 601 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 666 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KRAH 282112 FFWRAH NCC051-282245- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RALEIGH NC 510 PM EDT WED JUL 28 2004 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * FLASH FLOOD WARNING FOR... CUMBERLAND COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 645 PM EDT * AT 510 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS WITH VERY HEAVY RAIN OVER EAST CENTRAL CUMBERLAND COUNTY. BETWEEN 3 TO 4 INCHES OF RAIN HAVE FALLEN JUST SOUTH OF STEDMAN ALONG HIGHWAY 210. * SLOW MOVING THUNDERSTORMS WILL PRODUCE FLOODING AROUND... CEDAR CREEK... STEDMAN... A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE EXPERIENCING FLOODING OR LIVE IN A FLOOD PRONE AREA MOVE TO HIGHER GROUND IMMEDIATELY. LAT...LON 3503 7866 3493 7861 3490 7875 3501 7880 $$ 23
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 1:20 PM EDT, 3 hours 50 minutes earlier.
Area forecast discussion, Jul 28, 1:20 PM EDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 120 PM EDT WED JUL 28 2004 .SHORT TERM (THROUGH SATURDAY NIGHT)... THROUGH THURSDAY...UPPER LEVEL SHEAR ZONE LINGERS NEAR THE COAST OR JUST SLIGHTLY INLAND. TO THE WEST OF THE SHEAR ZONE...LOW LEVEL FLOW SHOWS DIFFLUENCE WHILE UPPER LEVEL FLOW SHOWS CONFLUENCE SUGGESTING A SUBSIDENCE ZONE OVER THE RAH CWA. THUS...FOLLOWING DIURNAL CONVECTION MAINLY EAST THIS EVENING...THE THREAT OF RAIN SHOULD DIMINISH OVERNIGHT. THE LOW LEVEL AIRMASS BOUNDARY REMAINS WEST... KEEPING US IN HIGH SURFACE DEW POINT AIR. BENEATH SUBSIDENCE...THE AIR SHOULD BE RIPE FOR WIDESPREAD FOG OVERNIGHT...POSSIBLY DENSE BY MORNING. THURSDAY...THOUGH SOME WARMING AND DRYING CONTINUES ABOVE 650 MB...LOWER LEVELS MOISTEN WITH SE FLOW...PWS INCREASE TO 1.9 SE TO 1.6 INCHES NW. MID LEVELS DESTABILIZE ENOUGH WITH DAYTIME HEATING FOR SCATTERED SHOWERS AND TSTMS...POPS RANGING FROM 40-50 PERCENT SE TO 30 PERCENT NW. MIN TEMPERATURES OF 69-73 OVERNIGHT SHOULD RISE TO 82-87 ON THU. FRIDAY-SATURDAY...DEEPEST MOISTURE APPEARS TO GET SHOVED WESTWARD BY FRIDAY AS HEIGHTS RISE ALOFT IN A NET RIDGING PATTERN OVER CENTRAL NC...TO THE NW OF A SLOWLY APPROACHING SUBTROPICAL/TROPICAL WAVE N OF THE BAHAMAS. AGAIN...MODELS PUT CENTRAL NC BENEATH A ZONE OF SINKING AIR WITH PREVAILING WEAK NEGATIVE OMEGA IN THE MID LEVELS. FORECAST SOUNDINGS SHOW NET WARMING AND DRYING ALOFT AND COMPUTED LIS ARE NEUTRAL TO SLIGHTLY POSITIVE. THE THREAT OF CONVECTIVE RAINS SHOULD BE MAINLY DIURNAL...CONFINED TO LATE DAY AND EVENING EVENTS...WITH POPS NEAR 30 PERCENT FAVORED OVER THE RAH CWA. LOW LEVEL THICKNESS IS ABOUT THE SAME FROM DAY TO DAY...BUT FEW CLOUDS AND WEAK SUBSIDENCE SHOULD BOOST MAX READINGS TO THE 85 TO 90 DEGREE RANGE BOTH FRI AND SAT. && .LONG TERM (SUNDAY THROUGH WEDNESDAY)... PERSISTENT FLOW OFF THE SUBTROPICAL ATLANTIC BEING GUIDED AND CHANNELED ALONG THE PERIPHERY OF THE STRONG BERMUDA HIGH WILL MAINTAIN A SUPPLY OF HUMID AIR OVER CENTRAL NC. THIS SIGNALS GREATER THAN NORMAL CLOUD COVERAGE AND RAIN THREAT EACH DAY. MID LEVEL LAPSE RATES REMAIN IN THE NEUTRAL ZONE...SUGGESTING THAT MOST OF THE RAIN THREAT WILL BE PUSHED BY DIURNAL HEATING...SCATTERED SHOWERS AND TSTMS. POPS WILL BE ADVERTISED AS 40 PERCENT EACH AFTERNOON/EVENING AND 20 PERCENT LATE NIGHT THROUGH EACH MORNING. SUNDAY OR MONDAY COULD TURN OUT WETTER THAN THE REST DEPENDING ON EVOLUTION OR MOVEMENT OF A TROPICAL/SUBTROPICAL WAVE NEAR THE GULF STREAM. BUT WE COULD AS EASILY BE ON THE SUBSIDENCE SIDE OF ANY DEVELOPMENT...AND DRIER...AS WITHIN THE MOIST UNSTABLE REGION GIVEN DIFFERENCES IN THE MODELS AT THIS POINT. && .AVIATION... SHOWERS DEVELOPING ALONG A LINE FROM RZZ TO SOP WILL MOVE EAST THROUGH THE EVENING. SHOWERS ARE BEARING DOWN ON FAY AND RWI...SO WILL INCLUDE A TEMPO TSRA AT RWI AND FAY. RDU IS NEAR THE LINE OF DEVELOPING SHOWERS SO CONFIDENCE IS LOWER...WILL INCLUDE VCTS WITH TEMPO SHRA THERE. ASIDE FROM A BRIEF PERIOD OF CIGS AROUND 3KFT...INT AND GSO SHOULD REMAIN VFR THROUGH THE EVENING. A VERY MOIST AIR MASS OVERNIGHT ALONG WITH SUBSIDENCE ALOFT AND LIGHT SOUTHEAST WINDS THIS EVENING IN THE EAST SHOULD RESULT IN LOW CLOUDS AND FOG DEVELOPING. WILL HAVE LIFR VIS AND CIGS EAST AND IFR WEST. CIGS SHOULD BE SLOW TO RISE WITH A SOUTHEAST FLOW UP TO 800 MB ADVECTING MOISTURE THROUGH TOMORROW MORNING. && .RAH WATCHES/WARNINGS/ADVISORIES... NC...NONE. && AVIATION: DGS SHORT TERM: RFG LONG TERM: RFG
Hazardous weather outlook, Jul 28, 5:55 AM EDT, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 555 AM EDT WED JUL 28 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-290948- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC- SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC- WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR... DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO... GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT... HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG... MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RANDLEMAN... ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD... SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY... WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM 555 AM EDT WED JUL 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE... THE THREAT FOR SEVERE WEATHER IS LOW. PORTIONS OF STANLY AND CHATHAM COUNTY RECEIVED HEAVY RAINS TUESDAY. THERE IS A RISK FOR FLOODING IN THESE AREAS SHOULD HEAVY RAINS RETURN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Jul 28, 3:40 PM EDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 340 PM EDT WED JUL 28 2004 NCZ010-011-026>028-041>043-075>078-085-086-088-089-282100- CUMBERLAND NC-EDGECOMBE NC-FRANKLIN NC-HALIFAX NC-HARNETT NC-HOKE NC- JOHNSTON NC-LEE NC-MOORE NC-NASH NC-SAMPSON NC-SCOTLAND NC-WAKE NC- WARREN NC-WAYNE NC-WILSON NC- INCLUDING THE CITIES OF...CARTHAGE...CARY...CLINTON... DOWNTOWN RALEIGH...FAYETTEVILLE...FORT BRAGG...GOLDSBORO...HALIFAX... LAURINBURG...LILLINGTON...LOUISBURG...MOUNT OLIVE...NASHVILLE... RAEFORD...ROANOKE RAPIDS...ROCKY MOUNT...SANFORD...SMITHFIELD... SOUTHERN PINES...TARBORO...WARRENTON AND WEST RALEIGH 340 PM EDT WED JUL 28 2004 ...THUNDERSTORMS WITH HEAVY RAIN MOVING SLOWLY NORTHEAST ACROSS THE SANDHILLS AND COASTAL PLAIN COUNTIES OF CENTRAL NORTH CAROLINA... A BAND OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WERE MOVING SLOWLY NORTHEAST ACROSS THE SANDHILLS AND COASTAL PLAIN OF CENTRAL NORTH CAROLINA. THROUGH 5 PM... SOME OF THE HEAVIEST RAINFALL WILL OCCUR NEAR SUCH PLACES AS LAURINBURG... FAYETTEVILLE... NEWTON GROVE... CLINTON... PRINCETON... NASHVILLE... ROANOKE RAPIDS... ENFIELD... AND HALIFAX. RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES WILL BE COMMON WITH THE SHOWERS AND STORMS IN LESS THAN AN HOUR WITH LOCALIZED AMOUNTS BETWEEN 2 AND 2.5 INCHES POSSIBLE. WHERE SHOWERS OR STORMS MERGE TOGETHER... RAINFALL AMOUNTS BETWEEN 3 AND 4 INCHES MAY OCCUR. DUE TO THE HEAVY RAIN... MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS... STREETS AND UNDERPASSES CAN BE EXPECTED. WSS
Local storm report, Jul 28, 5:03 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
503 PM EDT WED JUL 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0435 PM FLASH FLOOD LAURINBURG 34.77N 79.47W
07/28/2004 SCOTLAND NC TRAINED SPOTTER
ALL MAJOR STREETS IN THE LAURINBURG AREA ARE BECOMING
IMPASSABLE DUE TO STANDING WATER AND STALLED CARS.
&&
REUThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 4:16 PM EDT | Flash Flood Warning | RAH | Scotland | 119 min |
| Jul 28, 4:54 PM EDT | Flash Flood Warning | RAH | Nash | 96 min |
Nearby
Flash Flood Warnings in North Carolina, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.